Category: Drug-Induced Movement Disorders
Objective: To report a case of tacrolimus induced tongue tremor.
Background: Tongue tremor is uncommon and may present in isolation, as part of a syndrome, or secondary to medications. Secondary forms have been reported with valproic acid and neuroleptics use. The true prevalence may be underreported.
Tacrolimus is an immunosuppressive agent commonly used for organ transplants. Tremor is a well-documented side effect. We present a unique case of tongue tremor while on tacrolimus.
Method: The patient was seen in consultation.
Results: The patient is a 53-year-old woman with no history or family history of tremors. Tacrolimus was initiated the day following heart transplant. She denied dysphagia.The neurological examination was notable for low-amplitude, high-frequency postural and intention tremors involving the extremities. Oral-buccal-facial movements and dysarthria were absent.A tongue tremor was found with protrusion. It was rhythmic and oscillated on a superior-inferior plane continuously. The patient was unable to suppress it voluntarily. Resting tongue tremor was not apparent nor was tremor present with eating or speaking. Tongue fasciculations and atrophy were absent.Our patient developed tremors after initiating Tacrolimus which suggests a causal relationship. The presence of a concomitant postural tongue tremor is unique.Tacrolimus is a calcineurin inhibitor immunosuppressant. Tremor is a common neurologic side effect. 34%–54% of kidney transplant recipients reported tremors while taking tacrolimus . After 2 weeks 80% patients taking tacrolimus demonstrated limb tremors .
Conclusion: To the best of our knowledge, this is the first recorded case of postural tongue tremor with tacrolimus treatment. It should be acknowledged that drug-induced tremors may have non-classical presentations. Perhaps a more careful examination may reveal tongue tremors in less suspecting movement disorder cases. This may result in better delineation of tongue tremors and perhaps lead to enhanced understanding of atypical tremors.
References: 1 Langone A, Steinberg SM, Gedaly R, et al. Switching STudy of Kidney TRansplant PAtients with Tremor to LCP-TacrO (STRATO): an open-label, multicenter, prospective phase 3b study. Clin Transplant. 2015;29(9):796–805. doi:10.1111/ctr.12581 2 Bacchin R, Magrinelli F, et al. Tremor induced by Calcineurin inhibitor immunosuppression: a single-centre observational study in kidney transplanted patients. J Neurol. 2018;265(7):1676–1683. doi:10.1007/s00415-018-8904-x
To cite this abstract in AMA style:E. Gray, K. Frei. New onset Tongue Tremor with Tacrolimus following Heart Transplantation [abstract]. Mov Disord. 2020; 35 (suppl 1). https://www.mdsabstracts.org/abstract/new-onset-tongue-tremor-with-tacrolimus-following-heart-transplantation/. Accessed December 5, 2023.
« Back to MDS Virtual Congress 2020
MDS Abstracts - https://www.mdsabstracts.org/abstract/new-onset-tongue-tremor-with-tacrolimus-following-heart-transplantation/